Oregon, 2005

Avalanche in Oregon, May 22, 2005

May 22, 2005 · NWS PDT · 1 event in 1 county or zone

An avalanche was triggered on Thayer Glacier on North Sister, or 14 miles southwest of the city of Sisters. Two climbers were caught in the avalanche and were seriously injured.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An avalanche was triggered on Thayer Glacier on North Sister, or 14 miles southwest of the city of Sisters. Two climbers were caught in the avalanche and were seriously injured. Two blackhawk helicopters from the Oregon National Guard airlifted the injured climbers off the mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 22, 7:50 AM PST, 4 hours 40 minutes earlier.

Area forecast discussion, May 22, 7:50 AM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
850 AM PDT SUN MAY 22 2005

.SHORT TERM...A SURFACE COLD FRONT IS MOVING ACROSS SE WASHINGTON
AND NE OREGON AND WILL EXIT THE REGION BY LATE MORNING AND EARLY
AFTERNOON.  THE MAIN UPPER LOW IS LOCATED NORTH OF VANCOUVER ISLAND
WITH A STRONG WESTERLY FLOW ACROSS THE CENTRAL AND EASTERN PACIFIC.
A STRONG UPPER LEVEL FLOW (MAINLY ABOVE 10,000 FEET) IS ALSO PRESENT
ACROSS THE REGION...AS EVIDENT BY THE WAVE CLOUDS ON VISIBLE
SATELLITE.  DESPITE THE STRONG WINDS ALOFT...ONLY BREEZY WINDS ARE
EXPECTED BEHIND THE FRONT.  THERE IS NO EVIDENCE OF STRONG WINDS
ALOFT MIXING DOWN TO THE SURFACE.  SKIES ARE CLEARING BEHIND THE
FRONT...AND BELIEVE MOST OF THE FORECAST AREA WILL SEE MOSTLY SUNNY
SKIES BY THE LATE AFTERNOON.  WILL UPDATE FORECAST AFTER THE FRONTAL
PASSAGE AND REMOVE THE SHOWERS IN ALL ZONES EXCEPT THE NE CORNER OF
OREGON.  SMITH

&&

.PREV DISCUSSION... (ISSUED 252 AM PDT SUN MAY 22 2005)

HIGHER PRESSURE AT UPPER LEVELS COMBINED WITH WESTERLY FLOW ALOFT...
WHICH WILL ALLOW DRIER AND MORE STABLE AIR TO MOVE INTO THE FORECAST
AREA TONIGHT AND THESE CONDITIONS WILL CONTINUE THROUGH TUESDAY.
SUBSIDENCE ASSOCIATED WITH THE HIGHER PRESSURE WILL KEEP SKIES
MOSTLY CLEAR AT LOWER ELEVATIONS OR PARTLY CLOUDY OVER THE MOUNTAINS
EACH DAY IN THE AFTERNOON. LOOK FOR A WARMING TREND AND DRY
CONDITIONS THROUGH TUESDAY.

TUESDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL BUILD
OFFSHORE TUESDAY NIGHT AND WEDNESDAY...THEN MOVE SLOWLY
INLAND THURSDAY THROUGH SATURDAY. SUBSIDENCE UNDER THE RIDGE WILL
KEEP DRY CONDITIONS WITH A WARMING TREND IN EASTERN WASHINGTON AND
OREGON.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  42  69  42 /  60  10  10   0
ALW  69  43  69  43 /  60  10  10   0
PSC  71  41  74  41 /  20  10  10   0
YKM  66  36  71  36 /  10  10  10   0
HRI  71  42  73  42 /  20  10  10   0
ELN  62  37  67  37 /  10  10  10  10
RDM  65  30  68  30 /  10   0   0   0
LGD  64  41  69  39 /  40  10  10  10
5J0  64  36  63  34 /  20   0   0   0
DLS  67  45  74  45 /  10  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85
Hazardous weather outlook, May 22, 5:15 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 AM PDT SUN MAY 22 2005

WAZ024>030-ORZ041>050-231230-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
615 AM PDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA FROM THE CASCADES
TO THE BLUE MOUNTAINS AND THE GRANDE RONDE VALLEY THIS MORNING...AND
THROUGH WALLOWA COUNTY THIS AFTERNOON. AHEAD OF THE FRONT EXPECT
NUMEROUS SHOWERS IN THE MORNING IN THE FOOTHILLS OF THE BLUE
MOUNTAINS AND IN THE NORTHERN BLUE MOUNTAINS WITH SCATTERED SHOWERS
IN THE MORNING IN WALLOWA COUNTY. DRIER AND MORE STABLE AIR WILL
MOVE INTO THE REGION THIS AFTERNOON FOR CLEARING SKIES. WALLOWA
COUNTY WILL SEE ISOLATED SHOWERS ENDING BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BRING A WARMING AND DRYING TREND FROM MONDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Central Oregon

When
May 22, 12:30 PM PST
Where
Central Oregon forecast zone
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451687.